The body needs magnesium for more than 300 biochemical processes.
Magnesium blood levels of 1.7–2.3 milligrams per deciliter (mg/dl) are within the normal range, while levels above 2.6 mg/dl can indicate hypermagnesemia.
Having too much magnesium in the blood is uncommon. It is more likely to occur in people with existing health conditions, such as kidney failure.
Excessive dosage of supplements or medications can also cause hypermagnesemia.
In this article, we discuss the risk factors and symptoms of a magnesium overdose. We also describe why it is important to get enough magnesium from the diet and supplements.
Symptoms of a magnesium overdose
If the body has absorbed too much magnesium, a person may notice any of the following symptoms, which can range from mild to very severe:
- facial flushing
- stomach cramps
- muscle weakness
- an irregular heartbeat
- low blood pressure
- urine retention
- breathing difficulties
- cardiac arrest
How likely is a magnesium overdose?
Severe overdoses of magnesium are rare in otherwise healthy people. Getting too much magnesium from the diet is not typically a cause for concern.
Occasionally, a high dosage of magnesium from supplements or medications can cause mild symptoms of an overdose, including diarrhea, nausea, and stomach cramps.
The following forms of magnesium are most likely to cause these symptoms:
- magnesium carbonate
- magnesium chloride
- magnesium gluconate
- magnesium oxide
Rarely, a very high dosage of a supplement or medication provides more than 5,000 mg of magnesium per day. This can cause magnesium toxicity. The medicines involved are typically laxatives or antacids.
The kidneys clear excess magnesium from the body, and people with renal problems or kidney failure are more likely to absorb too much magnesium.
Doctors usually advise people with this risk to avoid supplements and medications that contain magnesium.
The risk factors for a magnesium overdose include:
- having kidney disease
- having other medical conditions, such as hypothyroidism, Addison’s disease, or gastrointestinal disorders
- taking too many supplements or medications that contain magnesium
The first treatment for hypermagnesemia is to stop consuming magnesium in supplements or medications. Other treatments include:
- intravenous fluids
If hypermagnesemia is severe, treatment may also involve intravenous calcium.
Medications that contain magnesium
Laxatives, in particular, often contain high levels of magnesium, due to its natural laxative effects. Although these medications provide more than the recommended amount of magnesium, the body usually does not absorb it all.
For example, 1 tablespoon of Milk of Magnesia contains 500 mg of elemental magnesium. A daily dose for adults is up to 4 tablespoons per day, but the body excretes much of the magnesium because of the medication’s laxative effects.
Some migraine medications also contain magnesium, as do some drugs for indigestion and heartburn. Only take a medication that contains magnesium with medical supervision.
Magnesium is present in many foods, including:
- legumes, such as black beans and kidney beans
- nuts, including almonds, cashews, peanuts, and peanut butter
- whole grains, such as brown rice and oats
- potatoes, when a person eats the skin
- leafy green vegetables, such as spinach
- fortified breakfast cereals
- soy products, including soymilk and edamame
- dairy products, such as milk and yogurt
There is no need to limit the amount of magnesium in the diet if the body can excrete it through the kidneys.
People can take supplements to meet their magnesium requirements. According to the Office of Dietary Supplements, most people in the United States do not get enough magnesium from their diets alone. However, by taking supplements, most people get more magnesium than necessary.
To avoid an overdose, do not take more than 350 mg of magnesium a day.
Topical magnesium sources
Some believe that the body can absorb magnesium particularly well through the skin, in a process called transdermal absorption.
For this reason, a person may try meeting their requirements by using Epsom salts or topical magnesium oils. However, little if any scientific research currently supports the idea.
Magnesium is essential for well-being, but too much can cause problems, including digestive issues, lethargy, and an irregular heartbeat. In rare cases, a magnesium overdose can be fatal.
Magnesium toxicity is rare in otherwise healthy people, and levels are more likely to be low than high.
People with conditions affecting the kidneys are among those at risk of absorbing too much magnesium. The risk of death is highest in older adults with renal failure.
A person is unlikely to overdose from magnesium in the diet, but supplements and medications can provide too much magnesium.
Early diagnosis of a magnesium overdose is important. Treatment is usually effective if a doctor detects the overdose in an early stage.
Source: Read Full Article